North Dakota, 2013

Hail and Damaging Winds in North Dakota, August 6, 2013

August 6, 2013 · NWS BIS · 9 events in 4 counties and zones

An instability axis stretching from northeast Montana through western North Dakota was the focus for evening thunderstorms as a mid level short wave pushed across the western Dakotas. Storms initially remained sub-severe early in the evening, producing non-severe hail across Williams and Billings Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An instability axis stretching from northeast Montana through western North Dakota was the focus for evening thunderstorms as a mid level short wave pushed across the western Dakotas.

Storms initially remained sub-severe early in the evening, producing non-severe hail across Williams and Billings Counties. A small-scale supercell thunderstorm increased in strength as it approached the city of Dickinson in Stark County, and produced several microbursts from the west side of Dickinson, southeast across south central Stark County and into eastern Hettinger County. Winds up to 90 miles per hour were estimated from a storm survey conducted by the National Weather Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 6:09 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 6, 6:09 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT TUE AUG 6 2013

.UPDATE...
ISSUED AT 650 PM CDT TUE AUG 6 2013

A SHORTWAVE TROUGH APPARENT IN WV IMAGERY WILL CONTINUE TO SUPPORT
THUNDERSTORMS FROM NORTHWEST INTO CENTRAL NORTH DAKOTA THIS
EVENING. CONDITIONS ARE VERY MARGINAL FOR SEVERE WEATHER...BUT A
FEW OF THE STRONGER STORMS COULD PRODUCE SOME HAIL AROUND PENNY
SIZE AND BRIEF WIND GUSTS AROUND 50 MPH. STORMS SHOULD DISSIPATE
BETWEEN 9 AND 10 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 326 PM CDT TUE AUG 6 2013

FORECAST CONCERN ONCE AGAIN TODAY IS THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING. CONVECTION CURRENTLY FIRING BEHIND A COLD FRONT
THAT DROPPED SOUTH THROUGH THE AREA EARLIER. THIS IS IN A BAND OF
SUFFICIENT MOISTURE AND INSTABILITY TO PRODUCE SOME STRONGER
STORMS. A FEW SEVERE STORMS ALSO CANNOT BE RULED OUT OVER THE
SOUTHEAST CWA THIS AFTERNOON NORTH OF THE SURFACE LOW...AND BEFORE
THE COLDER AND MUCH DRIER ARRIVES FROM THE NORTH. THIS BAND
EXTENDS BACK WEST THROUGH CENTRAL AND INTO WEST CENTRAL NORTH
DAKOTA BEHIND THE COLD FRONT. A SHORTWAVE TROUGH DROPPING
SOUTHEAST FROM SASKATCHEWAN IS ALSO EXPECTED TO PRODUCE SHOWERS
AND THUNDERSTORMS FROM NORTHEAST MONTANA INTO CENTRAL NORTH DAKOTA
THIS EVENING. MOISTURE IS MORE LIMITED HERE...BUT A FEW STORMS
WITH SMALL HAIL AND LOCALLY GUSTY WINDS ARE ALSO POSSIBLE.

THE CONVECTION OVER THE SOUTHEAST IS EXPECTED TO MOVE OUT OF THE
AREA BY LATE AFTERNOON. CONVECTION MOVING INTO THE NORTHWEST
SHOULD DIMINISH THIS EVENING AS DRIER AIR CONTINUES TO SAG SOUTH
INTO THE STATE.

WEDNESDAY WILL BRING COOLER TEMPERATURES BUT YET ANOTHER CHANCE
OF AFTERNOON SHOWERS OR THUNDERSTORMS MOVING INTO THE WEST AS
ANOTHER IMPULSE ROTATES AROUND THE STRONG HUDSON BAY LOW TO OUR
NORTHEAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 326 PM CDT TUE AUG 6 2013

THE MAIN FEATURE OF THE LONG TERM IS RAIN CHANCES. THE MOSTLY LIKELY
OPPORTUNITY FOR RAIN APPEARS TO BE THURSDAY...WITH MORE CHANCES
SUNDAY AND TUESDAY INTO WEDNESDAY.

THE UPPER LEVEL JET WILL REMAIN FOCUSED OVER NORTH DAKOTA THROUGH
THE WEEKEND...AS THE UPPER LEVEL PATTERN (TROUGH NORTH...RIDGE
SOUTH) REMAINS RATHER STAGNANT. NORTHWEST FLOW ALOFT WILL BRING
CHANCES FOR RAIN SHOWERS AND THUNDERSTORMS TO THE NORTHERN PLAINS
ALMOST EVERYDAY...AS A CONTINUOUS FLOW OF WEAK UPPER LEVEL
SHORTWAVE TROUGHS ROTATE AROUND THE BROAD LONGWAVE TROUGH NORTH OF
THE GREAT LAKES. THESE SHORTWAVES...COMBINED WITH FAVORABLE JET
DYNAMICS (UPPER LEVEL DIFLUENCE AND ASCENT) AND DAYTIME INSTABILITY
SHOULD BE ENOUGH TO SPARK SCATTERED SHOWERS AND THUNDERSTORMS MOST
AFTERNOONS DURING PEAK HEATING.

THE BEST CHANCE OF MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL
ARRIVE THURSDAY AS A POTENT COLD FRONT DIVES SOUTH OUT OF
SASKATCHEWAN AND MANITOBA. THE 12Z UTC GFS/NAM/ECMWF/SREF ALL HAVE
THUNDERSTORMS BREAKING OUT ALONG THE FRONT WEDNESDAY NIGHT THROUGH
THURSDAY MORNING. THERE IS SOME UNCERTAINTY AS TO THE TIMING OF THE
FRONT AND COVERAGE OF PRECIPITATION. THE NAM AND GFS HAVE THE FRONT
OUT OF NORTH DAKOTA BY 18 UTC AND THE ECMWF AND SREF HAVE IT MOVING
OUT AROUND 00 UTC FRIDAY.

OTHER CHANCES REMAIN THROUGH THE NEXT 7 DAYS AS NORTHWEST FLOW
BECOMES MORE PROGRESSIVE AND SHIFTS TO ZONAL FLOW. A MORE PROLIFIC
WAVE IS FORECAST BY THE 12 UTC ECMWF AND GFS FOR WEDNESDAY INTO
THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 650 PM CDT TUE AUG 6 2013

00Z TAF UPDATED TO REFLECT NEAR TERM THUNDERSTORMS NEAR KISN...AND
POTENTIAL FOR ISOLATED STORMS INVOF KMOT THROUGH 02Z.
OTHERWISE...MVFR CIGS POSSIBLE MAINLY AT KMOT/KDIK/KGIS OVERNIGHT
INTO WEDNESDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RK
SHORT TERM...TWH
LONG TERM...AJ
AVIATION...RK
Hazardous weather outlook, Aug 6, 5:53 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT TUE AUG 6 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
653 PM CDT TUE AUG 6 2013 /553 PM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING FROM NORTHWEST
INTO CENTRAL NORTH DAKOTA. A FEW STORMS COULD PRODUCE HAIL UP TO
PENNY SIZE AND BRIEF WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.
THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.

TWH/RP KINNEY

In the hours before

Special weather statement, Aug 6, 2:38 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT TUE AUG 6 2013

NDZ048-062100-
LA MOURE-
338 PM CDT TUE AUG 6 2013

...SPECIAL WEATHER STATEMENT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HASTINGS...OR 21 MILES SOUTH OF VALLEY
CITY...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Aug 6, 3:04 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT TUE AUG 6 2013

NDZ048-062200-
LA MOURE ND-
404 PM CDT TUE AUG 6 2013

...SPECIAL WEATHER STATEMENT FOR EASTERN LAMOURE COUNTY UNTIL 500 PM
CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ADRIAN...OR 25 MILES SOUTH OF JAMESTOWN...
MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

THIS STORM WILL BE NEAR...
DICKEY AROUND 410 PM CDT.
GRAND RAPIDS AROUND 420 PM CDT.
LA MOURE AROUND 430 PM CDT.
VERONA AROUND 445 PM CDT.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

SIMOSKO
Special weather statement, Aug 6, 3:40 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT TUE AUG 6 2013

NDZ048-051-062200-
DICKEY ND-LA MOURE ND-
440 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS OVER SOUTHEASTERN LAMOURE AND NORTHEASTERN
DICKEY COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ENGLEVALE TO 6 MILES
WEST OF OAKES...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OAKES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Special weather statement, Aug 6, 5:26 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE AUG 6 2013

NDZ009-070030-
WILLIAMS-
626 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORM MOVING INTO WILLIAMS COUNTY...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DAGMAR...OR 35 MILES NORTHWEST OF
WILLISTON...MOVING SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BONETRAIL...
  BLACKTAIL LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

RP KINNEY
Special weather statement, Aug 6, 6:06 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT TUE AUG 6 2013

NDZ017-070045-
MCKENZIE-
606 PM MDT TUE AUG 6 2013

...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE COUNTY UNTIL 645
PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIDNEY...MOVING SOUTHEAST AT 35 MPH.

HALF INCH SIZE HAIL...WINDS UP TO 55 MPH...BRIEF HEAVY
DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SATHER DAM...

THIS STORM HAS BEEN WEAKENING. HOWEVER...IF IT INTENSIFIES A WARNING
MAY BE ISSUED.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

TARDIF-HUBER
Special weather statement, Aug 6, 6:17 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE AUG 6 2013

NDZ009-017-070100-
MCKENZIE-WILLIAMS-
717 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORM NEAR WILLISTON...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WILLISTON...MOVING SOUTHEAST
AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLISTON...
  TRENTON...
  ALEXANDER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY

The radar

The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Williams

When
August 6, 6:29 PM CST to 6:34 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.630

Hail, Williams

When
August 6, 6:29 PM CST to 6:34 PM CST
Where
Williams County, 0.83 mi SSE of (Isn)sloulin Fld Wil
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
48.170, -103.640

Hail, Billings

When
August 6, 6:33 PM MST to 6:38 PM MST
Where
Billings County, 2.51 mi SW of Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.150, -103.250

Winds up to 45 miles per hour were also reported.

Hail, Stark

When
August 6, 7:06 PM MST to 7:12 PM MST
Where
Stark County, 3.31 mi E of Dickinson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.880, -102.710

Funnel Cloud, Stark

When
August 6, 7:13 PM MST to 7:17 PM MST
Where
Stark County, 3.22 mi WNW of Dickinson
Reported by
Law Enforcement
Coordinates
46.889, -102.847

There were several reports of a funnel cloud on the west side of Dickinson. A broadcast media web cam reportedly depicted a brief funnel for thirty seconds around three thousand feet off the ground. Other reports of the funnel came from the public and local law enforcement.

Thunderstorm Wind, Stark

When
August 6, 7:15 PM MST to 7:27 PM MST
Where
Stark County, 3.1 mi W of Dickinson to 1.5 mi SW of Dickinson
Measured
78 kt (90 mph) estimated gust
Property damage
$850,000
Reported by
NWS Storm Survey
Coordinates
46.875, -102.845

A National Weather Service Storm Survey was done on the west side of Dickinson where wind damage occurred. The very high winds blew the roof off a storage unit and blew doors in. The debris from this building was blown to the southeast, and resulted in additional damage to several other buildings and vehicles. The damage surveyed was consistent with straight line winds and not a tornado. The damage surveyed indicated peak wind speeds of approximately 90 miles per hour.

Thunderstorm Wind, Stark

When
August 6, 7:25 PM MST to 7:30 PM MST
Where
Stark County, 0.47 mi W of (Dik)dickinson Muni
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.810

The Dickinson Airport manager indicated there was no damage at or around the airport.

Thunderstorm Wind, Stark

When
August 6, 7:36 PM MST to 7:41 PM MST
Where
Stark County, 6.2 mi W of Lefor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.690, -102.680

This was a public report of very strong winds. Intermittent power outages were also reported.

Thunderstorm Wind, Hettinger

When
August 6, 8:28 PM MST to 8:35 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.370, -102.330

Pea size hail accompanied the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462597, 462598, 462601, 462602, 462627, 462641, 462659, 462664, 462666.